Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 60, NWS Green Bay, WI

September 16, 1997Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 16, 1997, 7:52 PM CDT for Waushara County, Wisconsin. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 16, 1997, 7:52 PM CDT (00:52 UTC)
Expired
Sep 16, 1997, 8:55 PM CDT
In force
63 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Waushara County, WI

The radar

The Green Bay radar (KGRB), 100 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 8:15 PM CDTThunderstorm WindWautoma, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 6:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WUUS1 KGRB 170053 RRA
SVRGRB
WIC137-170150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
752 PM CDT TUE SEP 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  WAUSHARA COUNTY - CENTRAL WISCONSIN

* UNTIL 855 PM CDT
 
* SOME LOCATIONS AFFECTED
  PLAINFIELD
  WAUTOMA
  COLOMA
  RED GRANITE

* AT 752 PM CDT DOPPLER RADAR INDICATED A LINE SEVERE THUNDERSTORMS
  FROM 10 MILES WEST OF PLAINFIELD TO NEAR WISCONSIN
  DELLS. THE STORMS WERE MOVING EAST AT 40 MPH.

* THE STORMS WILL BE NEAR PLAINFIELD...WAUTOMA AND COLOMA BY 815 PM.

THESE STORMS CONTAIN WINDS TO 60 MPH AND SMALL HAIL. MOVE TO A
STURDY SHELTER.

DI/EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:47 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Sep 16, 3:47 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
347 PM CDT TUE SEP 16 1997

MAIN FORECAST PROBLEM FOR THE FIRST PERIOD IS CONVECTIVE ACTIVITY.

NO 12Z ETA MODEL RUN THIS MORNING...AND HAVE HAD LIMITED TIME TO LOOK AT
THE 12Z NGM.

COLD FRONT ACROSS WESTERN MINNESOTA EARLY THIS AFTERNOON CONTINUES TO
PRODUCE LINE OF STRONG T-STORMS ACROSS PORTIONS OF IOWA AND MINNESOTA.
STRONG LOW-LEVEL WINDS IN EXCESS OF 40 KNOTS SEEN TODAY ON SLATER
PROFILER AND A POOL OF 70+ DEW POINTS HAS FORMED ACROSS PORTIONS OF
S WIS/NRN ILL/E IOWA/S MINN IN ADVANCE OF COLD FRONT. IN ADDITION...
STRONG SURFACE MOISTURE CONVERGENCE AND GOOD PRESSURE FALLS SEEN IN
THESE AREAS TODAY AS WELL. THIS ALL POINTS TO AN INCREASE IN CONVECTIVE
POTENTIAL ACROSS THE FORECAST AREA. SLIGHT RISK AREA STILL REMAINS
ACROSS THE SOUTHWEST PORTION OF OUR FORECAST AREA.

MAIN THREAT FROM THESE STORMS WILL BE FIRST FROM HEAVY RAINS /SEE QPF
FORECAST FROM NGM/ AND SECOND FROM STRONG GUSTY WINDS.

SHOWERS/TSTORMS WILL END OVERNIGHT FROM WEST TO EAST ACROSS THE FORECAST
AREA AS FRONT MAKES ITS WAY ACROSS THE STATE...AT LEAST ACCORDING TO
AVAILABLE PROGS.

COORDINATION WITH LSE...DLH AND MQT FOR THIS FORECAST.

ISAACSON

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 8:48 PM CDTSevere Thunderstorm WarningGRBShawano32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.